Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 4, NWS Midland/Odessa, TX

August 19, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 19, 2016, 1:59 PM CDT for Brewster County, Texas. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 1:59 PM CDT (18:59 UTC)
Expired
Aug 21, 2016, 1:16 PM CDT
In force
47 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 13.92 ft at Aug 19, 2016, 2:00 PM CDT.

actionminormoderate5101508/1908/2008/2108/22
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

181 
WGUS44 KMAF 191859
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT FRI AUG 19 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Recent heavy rain in the area has resulted in water flowing into the drainage 
basins running into the Rio Grande.  This has contributed to water rising to 
above flood stage at Boquillas-Rio Grande Village on the Rio Grande. Water 
levels are expected to continue to rise into this evening and fall below
flood stage tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening or tomorrow morning.

&&

TXC043-201059-
/O.NEW.KMAF.FL.W.0004.160819T1859Z-160821T1816Z/
/BOQT2.2.ER.160819T1755Z.160820T0000Z.160820T0616Z.NO/
159 PM CDT FRI AUG 19 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* until Saturday morning, or until the warning is cancelled.
* At 1 PM Friday the stage was 13.1 feet (4.0 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue rising to near 15.2 feet (4.6 
  meters) by this evening.  The river will fall below flood stage 
  after midnight tonight.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 14.9 feet (4.5 meters) on 
Aug 29 2008.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sat   Sat
                                                7PM   1AM   7AM   1PM
  Boquillas-Rio  12.0 13.0   13.1   Fri  1 PM  15.2  13.1  10.9   7.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sat   Sat
                                                7PM   1AM   7AM   1PM
  Boquillas-Rio   3.7  4.0    4.0   Fri  1 PM   4.6   4.0   3.3   2.3

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
1 follow-up statement
591 
WGUS84 KMAF 201359
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 AM CDT SAT AUG 20 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
Recent heavy rain in the area had resulted in water flowing into the drainage 
basins running into the Rio Grande.  This contributed to water rising to 
above flood stage at Boquillas-Rio Grande Village on the Rio Grande. Water 
levels had crested and have fallen below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued.

&&

TXC043-201429-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-160821T1816Z/
/BOQT2.1.ER.160819T1755Z.160819T1900Z.160819T2022Z.NO/
859 AM CDT SAT AUG 20 2016

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  8AM Saturday the stage was 8.3 feet (2.5 meters).
* Fell below flood stage at 15:22 PM Friday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 6.1 feet (1.9 meters)
  by tomorrow morning.

This crest compares to a previous crest of 13.0 feet (4.0 meters) on 
Sep 20 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0    8.3   Sat  8 AM   6.1   3.9   3.4   3.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    2.5   Sat  8 AM   1.9   1.2   1.0   1.0

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 19, 11:57 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 11:57 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1157 AM CDT FRI AUG 19 2016

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail at all area terminals this afternoon,
although KFST could be affected by TSRA.  MVFR, if not IFR, ceilings
could form late tonight and have included these at KMAF then. A cold
front will move south through area Saturday morning with gusty winds
behind it.  More showers and thunderstorms will form along and
behind the front Saturday, but will likely occur beyond 20/18Z.

&&

.PREV DISCUSSION... /issued 1041 AM CDT FRI AUG 19 2016/

A Mesoscale Convective Vortex translating northward over eastern
Coahuila is aiding shower and thunderstorm development over the
Big Bend region this morning, with additional showers and storms
forming over the western Low Rolling Plains, eastern Permian Basin
and Lower Trans Pecos under a moist mid level shear axis. Expect
widespread convection to persist over the Big Bend region into the
Lower Trans Pecos this afternoon. Will send an update to increase
PoPs over these areas and lower temperatures this afternoon. Will
also add isolated storms over southeast New Mexico and the rest of
the Permian Basin since visible satellite imagery is indicating
cumulus already developing in these areas. The rest of the
forecast looks fine, so an update will follow shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     89  71  88  68 /  30  20  50  40
Carlsbad                       94  69  88  67 /  20  10  30  30
Dryden                         84  72  92  72 /  60  30  40  40
Fort Stockton                  88  69  90  66 /  30  10  40  40
Guadalupe Pass                 89  65  82  61 /  20  10  30  30
Hobbs                          90  65  83  62 /  20  20  40  30
Marfa                          83  58  85  57 /  40  20  40  40
Midland Intl Airport           91  70  88  67 /  20  10  40  30
Odessa                         92  70  88  67 /  20  10  40  30
Wink                           95  71  92  69 /  20  10  40  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 19, 1:52 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI AUG 19 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI AUG 19 2016 /1252 PM MDT FRI AUG 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH
SCATTERED THUNDERSTORMS OVER THE BIG BEND AREA, LOWER TRANS PECOS
AND EASTERN PERMIAN BASIN TODAY AND TONIGHT.  MORE ISOLATED STORMS
ARE EXPECTED ELSEWHERE, WHICH COULD PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE INTO THE AREA SATURDAY AND PROVIDE A FOCUS
FOR SCATTERED THUNDERSTORM DEVELOPMENT, WITH THE BEST CHANCE OF RAIN
SHIFTING OVER SOUTHWEST TEXAS SUNDAY.  HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE THE MAIN THREAT, BUT SOME STORMS COULD
PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING STRIKES TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:30 PM CDTAreal Flood AdvisoryMAFAndrews2 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.